Medication bezoar: intestinal obstruction by an isocal bezoar. Case report and review of the literature

Gastrointest Radiol. 1981;6(2):141-4. doi: 10.1007/BF01890238.

Abstract

Medications may occasionally obstruct the gastrointestinal tract by virtue of their physical mass. Obturative obstruction of the alimentary tract is reportedly caused by an increasing number of medications, including hydroscopic bulk laxatives, cholestyramine, nonabsorbable antacids, and vitamin C tablets. Inspissated Isocal tube feedings caused jejunal obstruction in a postoperative patient. Medication bezoars are a rare cause of intestinal obstruction that may result in significant patient morbidity, including bowel necrosis, perforation, and peritonitis. The radiographic appearance may mimic an abdominal abscess.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Bezoars / etiology*
  • Enteral Nutrition / adverse effects*
  • Food, Formulated / adverse effects*
  • Humans
  • Iatrogenic Disease
  • Intestinal Obstruction / etiology*
  • Male
  • Postoperative Complications